Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 78, NWS Mobile, AL

April 3, 2001Choctaw County, Marengo County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 3, 2001, 4:38 PM CDT for Choctaw County, Marengo County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 3, 2001, 4:38 PM CDT (21:38 UTC)
Expired
Apr 3, 2001, 5:15 PM CDT
In force
37 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Choctaw County, AL, Marengo County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 032139
SVRMOB

ALC023-091-032215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
438 PM CDT TUE APR 3 2001

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWEST ALABAMA
  MARENGO COUNTY IN SOUTHWEST ALABAMA

* UNTIL 515 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF HALSELL...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACHIN BY 450 PM CDT
  DEAS AND ROBJOHN BY 455 PM CDT
  CHOCTAW CITY BY 500 PM CDT
  PENNINGTON AND NAHEOLA BY 505 PM CDT

STRONG DAMAGING WIND\...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3237 8834 3219 8840 3208 8793 3228 8798

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:20 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 3, 3:20 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
320 PM CDT TUE APR 3 2001

DEEP RIDGING WILL CONTINUE ACROSS THE CENTRAL U.S. AS L/W TROF DIGS
OFF THE W COAST. FURTHER E NEXT SIGNIFICANT S/W TROF MOVING OUT OF
THE CENTRAL PLAINS WILL CONTINUE TO TAKE A RATHER PROGRESSIVE TRACK
TO THE ESE...MOVING ACROSS CENTRAL MS LATER THIS EVENING...THEN INTO
CENTRAL AND SOUTHERN PARTS OF AL EARLY WED. NEAR THE SFC CONTINUED
FLOW FROM THE S WILL ALLOW AMPLE MOISTURE TO ADVECT INLAND ACROSS
THE CWFA WITH PRECIPITABLE WATERS CLIMBING TO NEAR 1.5 THROUGH
AROUND 18Z WED. CURRENTLY...FRONTAL BOUNDARY OVER SW GA AND NE AL
MAY SAG SW LATER TONIGHT MAINLY FROM DIURNAL COOLING AND EXITING JET
TO THE E...ALLOWING FOR BETTER CONVERGENCE AND POSSIBLE LOCALLY
HEAVY RAINFALL OVER EASTERN SECTIONS OF THE CWFA LATE TONIGHT AND
EARLY WED MORNING. ALL MODELS CONTINUE TO SHOW A MORE PROGRESSIVE
TRACK WITH LITTLE DIFFLUENCE ALOFT TO THE E...WHICH HELPED GIVE WAY
TO A FEW LARGE HAIL REPORTS MAINLY N OF CWFA EARLIER TODAY FROM LAST
VORT.

LATER IN THE WEEK DEEPER RIDGE WILL SHIFT EAST OVER THE MS RIVER
VALLEY AND CENTRAL GULF OF MEXICO GIVING WAY TO MORE SEASONAL
TEMPERATURES ACROSS THE REGION WITH LITTLE IN THE WAY OF CLOUDS OR
PRECIP THROUGH EARLY SAT. FOG MAY BECOME A SLIGHT PROBLEM THU AND
FRI NIGHTS MOSTLY INLAND AS SFC WINDS DECOUPLE. AS FOR TEMPS WILL
TEND TO GO SLIGHTLY LOWER THAN EARLIER ANTICIPATED FOR WED DUE TO
CLOUDS AND RAIN...THEN RETURN TO NEAR GUIDANCE WED NIGHT THROUGH SUN
AS RIDGE BUILDS OVER THE REGION.

EXTENDED...UPPER RIDGE WILL EVENTUALLY MOVE OFF THE E COAST LATE IN
THE WEEKEND GIVING WAY TO A DEEPER RETURN FLOW AND A CHANCE OF
MEASURABLE PRECIP EARLY NEXT WEEK.

MARINE...MODERATE SLY FLOW THROUGH WED WITH RESULTANT 3-5 FT SEAS
...SUBSIDING TO A LIGHT TO MODERATE SLY FLOW FOR THE REMAINDER OF
PERIOD WITH SEAS IN THE 2-4 FT RANGE.  EXPECT ONLY A SCT SHRA/TSRA
OVER MARINE AREA TONIGHT AND EARLY WED.

FIRE...NO CONCERNS THROUGH WED AS SLY WINDS KEEP HUMIDITIES ABOVE
CRITICAL THRESHOLD VALUES.

/32

PRELIMINARY NUMBERS...
MOB WU 065/082 063/083 060 32451
PNS EU 066/080 064/081 061 32441
DTS EU 067/077 065/075 063 32442
GZH TU 062/078 059/082 058 32672
2R0 TU 064/083 057/083 056 32671
61A TU 062/079 058/082 057 32561

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:44 AM CDTSevere Thunderstorm WarningMOBMarengo31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.